Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 111, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 12, 2022, 9:17 PM CDT for Gove County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2022, 9:17 PM CDT (02:17 UTC)
- Expired
- Jun 12, 2022, 10:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gove County, KS
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 7:25 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1547 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 3292 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 8:30 PM CDT, 47 minutes earlier.
Area forecast discussion, Jun 12, 8:30 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Goodland KS 730 PM MDT Sun Jun 12 2022 .UPDATE... Issued at 730 PM MDT Sun Jun 12 2022 Two severe thunderstorm watches are in effect, one for our northern counties and another for our southern. Storms are just now entering far eastern Colorado and are approaching an instability axis extending from near Yuma to Tribune. Its anticipated that once the storms cross the axis they should become strong to potentially severe. The second area of storms over Leoti are presently producing wind gusts to 56 mph. They are expected to continue to the northeast skirting our southern forecast area through Hill City. These too are expected to be strong to severe. 00Z HRRR is again showing heat burst potential on the outflow as temperatures rise into the lower 90s and relative humidity falls into the teens, similar to last night. Locally researched blowing dust parameters from the 18z NAM favor some blowing dust across both severe thunderstorm watch areas through this evening. Otherwise, have let the Heat Advisory expire for all but Graham and Norton counties where it continues overnight through Monday. && .SHORT TERM...(This evening through Wednesday) Issued at 230 PM MDT Sun Jun 12 2022 Convection has initiated this afternoon near the Front Range in response to a shortwave trough moving out of the central Rockies. Storms will be moving into an increasing unstable environment towards northwest Kansas and southwest Nebraska. In addition, a frontal boundary has settled near the Kansas and Colorado border area which may serve as an additional focus for initiation or enhancement. All in all, latest HRRR and NAMNEST show that northwest portion of the area and into southwest Nebraska will have the best chances for thunderstorms through about 06z. Large hail and damaging winds will be the primary hazards, but with deep layer shear at around 30-35kts cannot completely rule out a supercell and attendant risk of a tornado, but probability is low. Low temperatures tonight will be in the 60s and 70s. Monday will be very hot and windy with high temperatures well into the 100s and southwest winds gusting generally 40-45 mph, though do see up to 60 mph in the deeply mixed forecast soundings of western portion of the area. Another shortwave trough in the southwest flow aloft may trigger scattered thunderstorms along a subtle surface boundary in the afternoon and evening, roughly along a Norton to Tribune line. Low CAPE/inverted-V forecast soundings in those areas suggest the possibility of damaging wind gusts near stronger storms. Cold front will then move through the area late Monday night and into Tuesday morning. Lows will range from the upper 50s behind the front in northeast Colorado to the middle 70s ahead of it in Hill City. On Tuesday models show front possibly stalling out across the southern forecast area in the afternoon, though the ECMWF does have it south of the area. High temperatures will range from the upper 80s in Colorado to the middle 90s in southern areas due to later frontal passage. Precipitation chances should hold off until Tuesday night with best chances across eastern and northeastern areas. Surface instability appears to stay south of the area ahead of the front, however elevated instability does develop Tuesday night with MUCAPE up to 1500 j/kg. Lift may also be enhanced by the presence of a 50-55kt low level jet at around 750 mb. Set up suggests a few storms may be capable of producing large hail through about 06z before the MUCAPE begins to diminish. Low temperatures will be closer to normal, even slightly below normal, ranging from the lower 50s to lower 60s. Set up for Wednesday not that different than Tuesday. Front stalled out just south of the area with post frontal upslope flow in the forecast area. Temperatures will be slightly above normal with highs in the upper 80s. Another shortwave trough moves through Wednesday night. However, unlike Tuesday night MUCAPE stays just out of the area and there is no low level jet. Nonetheless, may see a few storms develop in those southern areas near the front Wednesday night with some weak isentropic lift around 700mb, but most areas will be dry. Low temperatures will be in the 50s and 60s. .LONG TERM...(Thursday through Sunday) Issued at 132 PM MDT Sun Jun 12 2022 Hot and dry conditions will highlight the period beyond mid-week next week and into next weekend. The upper ridge amplifying over the Intermountain region between low pressure systems moves over the Rockies and High Plains region Thursday and Thursday night as high pressure across the southern United States expands across the plains and becomes part of the ridge of high pressure over the central U.S. as it extends northward into south central Canada on Friday and Friday night. the upper ridge moves slowly eastward into position over the eastern Plains states and Mississippi Valley regions through next weekend. Surface high pressure will expand across the Plains states through Saturday with a trough of lower pressure deepening along the front range that begins pushing east over the northern plains and extends southward through the central and southern high plains ahead of the main upper trough approaching from the west. With high pressure at the surface and aloft, expect dry conditions and warming temperatures, especially into next weekend as persistent southwest surface flow assists in producing hot temperatures and dry conditions. Relative humidity values will be low enough through next weekend that even though ambient air temperatures are expected to be in the lower 100s across a good portion of the area, Heat Index values will remain in the 90s. Therefore, there does not appear to be a need for Heat related products late next week into the weekend. Looking a little further ahead, by Sunday night into early Monday morning, there may be a chance for thunderstorms moving in from the west as the surface trough and trough aloft move into the western sections of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 500 PM MDT Sun Jun 12 2022 KGLD...VFR conditions are expected through the period. Southeast winds gusting up to 25kts are expected from taf issuance through sunset, decreasing to 10kts or so while veering to the south through the night. On Monday, southwest winds increase shortly after sunrise with gusts over 40kts during the afternoon. Could be a shower/thunderstorm in the vicinity of the terminal around taf issuance. KMCK...VFR conditions are expected through the period. Variable winds gusting up to 25kts are expected from taf issuance through about 03z with thunderstorms possible. Wind gusts over 40kts are possible. From 04z-12z winds become light and variable. On Monday, southwest winds increase after sunrise with gusts up to 40kts in the afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Heat Advisory until 7 PM CDT Monday for KSZ004-016. CO...NONE. NE...NONE. && UPDATE...99 SHORT TERM...024 LONG TERM...LOCKHART AVIATION...99
Hazardous weather outlook, Jun 12, 8:25 PM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 725 PM MDT Sun Jun 12 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140130- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 725 PM MDT Sun Jun 12 2022 /825 PM CDT Sun Jun 12 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Heat Advisory continues overnight for Norton and Graham counties. Strong to severe thunderstorms will be possible across much of the area through about midnight MDT (1 AM CDT). Severe Thunderstorm Watch number 351 is in effect through 11 PM MDT (midnight CDT) for Yuma, Dundy, Hitchcock, Red Willow, Cheyenne county Kansas, Rawlins and Decatur counties. The primary hazards include hail up to two inches in diameter and wind gusts to 75 mph. This may also create some blowing dust and reduced visibilities. Additionally, heat bursts are likely, accompanied by a sudden rise in temperature into the lower 90s with relative humidity falling into the teens. Another area of strong so severe thunderstorms is possible across Wichita, Logan, Gove, Sheridan and Graham counties. Severe Thunderstorm Watch number 352 is in effect until midnight CDT. The primary hazards include hail up to one and a half inches in diameter and wind gusts to 70 mph. This may also create some blowing dust and reduced visibilities. Additionally, heat bursts are likely, accompanied by a sudden rise in temperature into the lower 90s with relative humidity falling into the teens. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Monday heat indices will be at or a few degrees above 100 degrees east of Highway 83. A Heat Advisory has been issued for Graham and Norton counties as a result. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. We would appreciate reports of severe weather via telephone and social media.
In the hours before
Special weather statement, Jun 12, 8:14 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
714 PM MDT Sun Jun 12 2022
KSZ041-042-130200-
Wichita KS-Greeley KS-
714 PM MDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of northwestern Wichita
and eastern Greeley Counties through 800 PM MDT/900 PM CDT/...
At 713 PM MDT/813 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southwest of Leoti, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern
Wichita and eastern Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This thunderstorm will produce strong winds resulting in areas of
lower zero visibility with blowing dirt. Use extreme caution if you
must travel and be alert for rapidly changing visibility.
A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for west central Kansas.
&&
LAT...LON 3842 10184 3870 10158 3870 10143 3869 10139
3834 10171
TIME...MOT...LOC 0113Z 215DEG 28KT 3842 10149
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MRCSpecial weather statement, Jun 12, 8:16 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Goodland KS
716 PM MDT Sun Jun 12 2022
COZ092-KSZ027-130200-
Cheyenne County CO-Wallace KS-
716 PM MDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado and southwestern Wallace
Counties in west central Kansas through 800 PM MDT...
At 716 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Cheyenne Wells, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado and southwestern Wallace
Counties in west central Kansas, including the following locations...
Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This thunderstorm will produce strong winds resulting in areas of
lower zero visibility with blowing dirt. Use extreme caution if you
must travel and be alert for rapidly changing visibility.
&&
LAT...LON 3870 10230 3896 10217 3890 10192 3870 10201
3870 10205 3862 10205
TIME...MOT...LOC 0116Z 196DEG 19KT 3871 10216
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MRCLocal storm report, Jun 12, 8:17 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT SUN JUN 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND GST LEOTI 38.48N 101.36W
06/12/2022 M54 MPH WICHITA KS MESONET
MESONET STATION FW1490 LEOTI.
&&Special weather statement, Jun 12, 8:20 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
720 PM MDT Sun Jun 12 2022
COZ091-130145-
Kit Carson County CO-
720 PM MDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of northwestern Kit
Carson County through 745 PM MDT...
At 720 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Thurman, or 16 miles north of Flagler, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern Kit
Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 10315 3957 10282 3940 10315 3941 10316
TIME...MOT...LOC 0120Z 235DEG 25KT 3953 10312
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MRCLocal storm report, Jun 12, 8:46 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT SUN JUN 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL LEOTI 38.48N 101.35W
06/12/2022 E0.25 INCH WICHITA KS TRAINED SPOTTER
SPOTTER REPORTED PEA SIZED HAIL AND WIND
GUSTS AROUND 40-50 MPH.
&&
KAKSpecial weather statement, Jun 12, 9:06 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
806 PM MDT Sun Jun 12 2022
KSZ013-130230-
Sherman KS-
806 PM MDT Sun Jun 12 2022
...A strong winds will impact portions of central Sherman County
through 830 PM MDT...
At 804 PM MDT, Doppler radar was tracking a strong outflow 6 miles
south of Ruleton, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Goodland.
This includes Interstate 70 in Kansas between mile markers 8 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 3917 10185 3924 10197 3950 10179 3936 10149
TIME...MOT...LOC 0204Z 222DEG 34KT 3924 10187
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MRCThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:59 PM CDT | Special Weather Statement | GLD | Wichita | 61 min |
| Jun 12, 8:14 PM CDT | Special Weather Statement | GLD | Greeley | 46 min |
| Jun 12, 8:16 PM CDT | Special Weather Statement | GLD | Wallace | 44 min |
| Jun 12, 8:18 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 27 min |
| Jun 12, 8:44 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Wichita | 46 min |
| Jun 12, 9:06 PM CDT | Special Weather Statement | GLD | Sherman | 24 min |
| Jun 12, 9:10 PM CDT | High Wind Warning | GLD | Sherman | 50 min |
| Jun 12, 9:46 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 44 min |
| Jun 12, 10:23 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 37 min |
| Jun 12, 11:12 PM CDT | Special Weather Statement | GLD | Graham | 33 min |
| Jun 13, 5:42 PM CDT | Special Weather Statement | GLD | Decatur, Rawlins | 63 min |
| Jun 12, 7:23 PM CDT | Special Weather Statement | GLD | Cheyenne | 67 min |
| Jun 12, 8:03 PM CDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Jun 12, 8:20 PM CDT | Special Weather Statement | GLD | Kit Carson | 25 min |
| Jun 12, 9:23 PM CDT | Special Weather Statement | GLD | Yuma | 67 min |
| Jun 12, 10:02 PM CDT | Special Weather Statement | GLD | Phillips | 28 min |
| Jun 13, 5:26 PM CDT | Special Weather Statement | GLD | Red Willow | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.